Previously, I blogged about the horror that is Mirena. My ob/gyn seemed completely flabbergasted and in denial when I told him about the adverse and completely unwanted side effects that came with it. It became clear that he:
1) Doesn't do enough research.
2) Has been sold a crock of bologna by the sales reps.
3) Has some kind of investment with the company that creates it.
So now I'm thinking that the same thing has happened to him with the Mini Pill. Also called Nora-Be, norethindrone, Micronor, Nor-Q-D, the mini pill is unique because it does not contain estrogen, only progestin.
I have never had luck with oral contraceptives- oh, sure, they work just fine in that you don't get pregnant while on them (at least I never did), but sometimes the side effects make it impossible to continue taking them. Ortho tri-cyclen was not terrible. The only real side effects for me were hormonal imbalance and inability to lose weight. The problem with taking additional hormones is that I also take medication for Bipolar Disorder and have Borderline Personality Disorder as well. So these additional hormones tend to counteract with the good my psychotropic meds are doing me.
At my 6 week post partum check-up in January, my doctor suggested the Mini Pill because I was breastfeeding. We also discussed the benefits of it not containing estrogen. He said the only downfall was that you had to take it at the exact same time every day, because anything more than 25 hours later can make it ineffective. Remembering to take medication is hard enough for me, but at a certain time? I decided to set an alarm for it, so that made it easier. About 2 weeks prior to this I had my Prozac dosage increased. I was feeling GREAT. I had started losing weight too. I felt more energetic and just overall wellness.
Two weeks after starting the mini pill this all changed. I was crying almost every day, I felt extremely bloated all the time, I was moody and I put on 8 lbs! As I always do when feeling different, I googled information about any new medications. Lo and behold, there were many negative reviews out there of the mini pill. The first sentence in the WebMd listing of side effects was, "Nausea, vomiting, headache, bloating, breast tenderness, or weight gain may occur." Check on the headache, bloating and weight gain. Great, two weeks in and I was experiencing 3 of the 6 common side effects. Not only that, but I found an interesting study on the mini pill and people with bipolar disorder and/or depression. Another reason I wasn't thrilled about the mini pill is that you don't take a week off for a period, you just continually take them, which can cause occasional, random spotting. I am a big proponent of the idea that prior to menopause, not having a period is unnatural. I think that was one of my biggest problems on the Mirena- it felt like my uterine lining was thicker than a brick wall and needed to be shed.
Upon this research, I quickly decided to stop taking the mini pill. Within a week, I was feeling good again, no bloat and I lost 5 of the 8 pounds I had gained.
Again, as women, it is important for us to be in control of our bodies and so many people believe that doctors know everything about the drugs they prescribe and we believe them when they promote certain drugs over others. Not I, as an adult I've never hesitated to question a doctor if I think they are wrong (of course I don't usually question them to their faces.)
You've read my warning, but try for yourself. Of course not all medications affect all people the same way, but if you have noticed these symptoms and are on the mini pill, you may want to look into alternate options.
Hormonal birth control sure isn't for everyone, just ask the Dillard's sales people I almost made cry.ReplyDelete
Blah. Too many Dr.s are in big med's pockets. Now with obama care it is only going to get worse, because medicating us all is going to be the oly way they make money....ReplyDelete